Treating someone who is going into anaphylactic shock is a simple process.
First, make sure the screen is safe to approach, you or anyone around you do not want to get hurt while helping the patient.
- Introduce yourself and ask if it is ok to help them.
- Talk to them to work out shat has happened and get some history into their condition and how they think they have come in to contact with the allergen.
- Ask them if they have an auto-injector and get it for them
- Tell them to use their adrenaline auto-injector if the person has one – but make sure they know how to use it correctly first. If they are scared, consider helping them or with their permission administering it to them but make sure you know how to use it first.
- Call 999 for an ambulance immediately (even if they start to feel better) – mention that you think the person has anaphylaxis
- Remove any triggers if possible – for example, carefully remove any stinger stuck in the skin or remove the food source
- Lie the person down flat – unless they’re unconscious, pregnant or having breathing difficulties
- Give another injection after 5-15 minutes if the symptoms do not improve and a second auto-injector is available
- Tell the EMS exactly what has happened and what you have done and give the used auto-injectors to them so they know exactly what drugs have been given to the patient.
If this has happened in the workplace, school or many other commercial or educational buildings, you will need to document it in the workplace accident book.